Mississippi, 2009

Tornadoes and Hail in Mississippi, April 2, 2009

April 2, 2009 · NWS LIX · 18 events in 6 counties and zones

A potent upper level storm system moving across the lower Mississippi Valley and an associated strong cold front resulted in an outbreak of severe thunderstorms and tornadoes across portions of southern Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$69,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A potent upper level storm system moving across the lower Mississippi Valley and an associated strong cold front resulted in an outbreak of severe thunderstorms and tornadoes across portions of southern Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 2, 9:24 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 2, 9:24 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1024 AM CDT THU APR 2 2009

.UPDATE...
AFTER LOOKING AT 15Z SPECIAL RELEASE SOUNDING LIVE DATA...HAVE
DECIDED TO ISSUE A HIGH WIND WATCH FOR GUST POTENTIAL OF 50MPH OR
HIGHER DUE TO GRAVITY WAVE INFLUENCES AND VERY STEEP LAPSE RATES
ABOVE 600MB. THIS WILL BE CONDUCIVE FOR PROJECTING MASS MOMENTUM
DOWNWARD RATHER EFFICIENTLY...POSSIBLY IN THE FORM OF HEAT BURSTS
DUE TO DIABATIC AFFECTS. SEEING SOME EVIDENCE ALREADY OF WIND
ENHANCEMENTS ON THE GRADIENT WIND. UPDATE AND WATCH OUT SHORTLY. 24/RR

&&

.PREV DISCUSSION... /ISSUED 1006 AM CDT THU APR 2 2009/

UPDATE...
JUST UPDATED THE ZONES TO REFLECT TORNADO WATCH #105 FOR SOUTHERN
MISSISSIPPI AND UPPER SOUTHEAST AND EAST-CENTRAL LOUISIANA. NO
OTHER CHANGES AT THIS TIME. 24/RR

PREV DISCUSSION... /ISSUED 813 AM CDT THU APR 2 2009/

SOUNDING DISCUSSION...

THE ATMOSPHERE HAS ALREADY BEGUN TO SHOW US WHAT ITS CAPABLE
OF...AN HOUR BEFORE LAUNCH...AT WFO SLIDELL...THERE WERE
SUSTAINED WINDS OF 35 MPH WITH WIND GUSTS OF UP TO 47 MPH. THE
SOUNDING SHOWS THAT THE ATMOSPHERE IS EXTREMELY UNSTABLE WITH A
LIFTED INDEX VALUE OF -10.4. THE SOUTHERLY WINDS NEAR THE SURFACE
CONTINUE TO BRING IN WARM MOIST AIR...PRECIPITABLE WATER VALUE IS
1.24 INCHES.THE RICKS INDEX IS 161 WHICH INDICATES THAT THERE IS A
51 PERCENT PROBABILITY OF SEVERE WEATHER AND THE ATMOSPHERE IS
CAPABLE OF PRODUCING WIND GUSTS OF UP 74 MPH...HAIL UP TO 1.37
INCHES IN DIAMETER AND TORNADOES OF UP TO F2 INTENSITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  78  51  73  48 /  50  10   0   0
BTR  78  50  73  49 /  50  10   0   0
MSY  81  55  71  56 /  70  10   0   0
GPT  79  55  71  52 /  70  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HIGH WIND WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR LAZ034>040-
     046>050-056>070.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ530-550-555-
     570-575.

MS...HIGH WIND WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR MSZ068>071-077-
     080>082.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ550-555-570-
     575.

&&
Hazardous weather outlook, Apr 2, 4:45 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
545 AM CDT THU APR 2 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-031045-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
545 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE STORMS FOR AREAS MAINLY ALONG
AND NORTHEAST OF A LINE FROM LIBERTY...MISSISSIPPI TO
SLIDELL...LOUISIANA. A SLIGHT RISK ENCOMPASSES THE REST OF THE
OUTLOOK AREA. ALL MODES OF SEVERE WEATHER ARE POSSIBLE EARLY TODAY
AND THROUGH EARLY AFTERNOON WITH THE RISK PRIMARILY COMING FROM
STRAIGHT LINE DAMAGING WINDS LATE THIS AFTERNOON.

A VERY POTENT STORM SYSTEM WILL MOVE THROUGH THE LOWER MISSISSIPPI
VALLEY TODAY SENDING A COLD FRONT THROUGH THE REGION LATE THIS
AFTERNOON AND THIS EVENING. AS A STRONG DISTURBANCE APPROACHES
THE AREA THIS MORNING THERE IS THE POSSIBILITY THAT THUNDERSTORMS
COULD DEVELOP OUT AHEAD OF THE APPROACHING COLD FRONT. WITH THE
AMOUNT OF INSTABILITY AND SHEAR IN PLACE ANY STORM THAT DOES
DEVELOP WILL LIKELY BECOME SEVERE AND COULD BECOME A SUPERCELL
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND A FEW
TORNADOES. ANY TORNADO THAT DEVELOPS COULD BECOME STRONG. AS WE
PROGRESS INTO THE MID AFTERNOON HOURS THUNDERSTORMS AHEAD OF THE
FRONT WILL PUSH OFF TO OUR EAST AND NORTHEAST BUT A SQUALL LINE
WILL BE MOVING IN FROM THE WEST. SEVERE STORMS ASSOCIATED WITH
THIS SQUALL LINE WILL MAINLY HAVE THE POTENTIAL TO PRODUCE
DAMAGING STRAIGHT LINE WINDS. THERE IS STILL SOME UNCERTAINTY AS
TO HOW FAR TO THE SOUTH THUNDERSTORMS WILL DEVELOP ALONG THE COLD
FRONT BUT AT THIS TIME ALL LOCATIONS COULD SEE SOME SEVERE
WEATHER. THE COLD FRONT WILL MOVE THROUGH THE AREA EARLY THIS
EVENING THUS ENDING THE SEVERE WEATHER RISK.

MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT OVER THE GULF WATERS THROUGH
THIS EVENING. A TIGHTENING PRESSURE GRADIENT WILL RESULT IN STRONG
SOUTHEASTERLY WINDS AND SEAS OF 6 TO 8 FEET...MAINLY BEYOND 15
NAUTICAL MILES FROM SHORE. A COLD FRONT WILL PASS THROUGH THE
COASTAL WATERS THURSDAY EVENING WITH A WIND SHIFT TO THE
NORTHWEST. WINDS AND SEAS SHOULD BEGIN TO CALM EARLY FRIDAY
MORNING.

RIVER FLOODING...
FLOODING WILL CONTINUE ALONG SEVERAL AREA RIVERS. REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR DETAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM SYSTEM WILL MOVE THROUGH THE CENTRAL UNITED STATES
SENDING ANOTHER COLD FRONT THROUGH THE OUTLOOK AREA. THERE IS A
RISK OF STRONG TO SEVERE STORMS ON SUNDAY WITH THIS SYSTEM AS
WELL.

RIVER FLOODING...
SEVERAL AREA RIVERS ARE FORECAST TO REMAIN ABOVE FLOOD STAGE
THROUGH THE END OF THE WEEK AND INTO THE WEEKEND IN SOME CASES.
REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL
IN SUPPORT OF SEVERE WEATHER OPERATIONS IS RECOMMENDED
TODAY...MAINLY FROM 9AM THROUGH 6PM.

CAB

In the hours before

Special weather statement, Apr 2, 9:11 AM CST, 1 hour 21 minutes before
LAZ034>038-046>050-056-057-059-065-MSZ068>070-021615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1011 AM CDT THU APR 2 2009

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING IBERVILLE
PARISH...POINTE COUPEE PARISH...EAST FELICIANA PARISH...LIVINGSTON
PARISH...TANGIPAHOA PARISH...EAST BATON ROUGE PARISH...ASSUMPTION
PARISH...ST. HELENA PARISH...WEST BATON ROUGE PARISH...ST. JAMES
PARISH...ASCENSION PARISH...PIKE COUNTY...AMITE COUNTY...WILKINSON
COUNTY...WEST FELICIANA PARISH...LAFOURCHE PARISH...TERREBONNE
PARISH...

AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG WINDS WITH GUSTS UP TO 50 MPH ALONG A WOODVILLE TO
NEW ROADS TO GROSSE TETE LINE...MOVING EAST AT 50 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  BAKER AND ZACHARY BY 1025 AM...
  ZACHARY BY 1030 AM...
  GREENWELL SPRING...WATSON AND PRIDE BY 1040 AM...
  MONTPELIER BY 1105 AM...

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 50 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM THURSDAY AFTERNOON FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 4 tornado, 2 funnel cloud. Local standard time, as filed.

Hail, Amite

When
April 2, 10:32 AM CST
Where
Amite County, 1.25 mi NW of Mc Elveen
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.210, -90.637

Golfball size hail was observed.

Funnel Cloud, Amite

When
April 2, 10:32 AM CST
Where
Amite County, 7.03 mi NE of Mixon
Reported by
Emergency Manager
Coordinates
31.192, -90.486

A funnel cloud was observed near Interstate 55 at exit 13.

Hail, Pike

When
April 2, 10:42 AM CST
Where
Pike County, Summit
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.280, -90.470

Hail, Pike

When
April 2, 11:19 AM CST
Where
Pike County, 8 mi E of Mc Comb
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.250, -90.335

Golfball size hail was reported at Pike County Middle School.

Thunderstorm Wind, Pike

When
April 2, 11:33 AM CST
Where
Pike County, 4 mi S of Mc Comb
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.192, -90.470

An Amtrak train ran into a tree that was blown down across the rail road tracks by thunderstorm winds resulting in one injury.

Tornado, Pike

When
April 2, 11:40 AM CST to 11:42 AM CST
Where
Pike County, 8 mi ENE of Mc Comb
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
31.294, -90.345

A weak tornado briefly touched down resulting in no damage.

Thunderstorm Wind, Pike

When
April 2, 11:45 AM CST
Where
Pike County, 0.15 mi W of Fernwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.180, -90.453

Thunderstorm winds caused roof and structural damage to a building just south of Fernwood.

Hail, Walthall

When
April 2, 11:45 AM CST
Where
Walthall County, 0.49 mi NNE of Kioto
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.176, -90.246

Golfball size hail was observed along Highway 98 near the Pike and Walthall County line.

Tornado, Hancock

When
April 2, 12:50 PM CST to 12:54 PM CST
Where
Hancock County, 2.16 mi ESE of Logtown to 3.55 mi ESE of Logtown
Rating
EF0
Path length
1.46 mi
Path width
25 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
30.268, -89.586

A weak tornado with estimated winds of 70 to 80 mph touched down near the intersection of Whites Road and Whipple Road. The tornado snapped trees in half in this area. The tornado then moved to the east through forested areas approximately 1.5 miles before ending near the intersection of Whites Road and U.S. Highway 90 where tree damage was again observed.

Funnel Cloud, Hancock

When
April 2, 1:02 PM CST
Where
Hancock County, Waveland
Reported by
Emergency Manager
Coordinates
30.280, -89.380

A funnel cloud was observed.

Tornado, Hancock

When
April 2, 1:05 PM CST to 1:07 PM CST
Where
Hancock County, 1.86 mi SSW of Bay St Louis
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Reported by
Fire Department/Rescue
Coordinates
30.296, -89.344

A weak tornado was briefly observed near the coast between Bay St. Louis and Waveland.

Thunderstorm Wind, Hancock

When
April 2, 1:15 PM CST
Where
Hancock County, 0.45 mi E of Pearlington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.249, -89.613

Trees and power lines were blown down along Highway 604.

Hail, Hancock

When
April 2, 1:15 PM CST
Where
Hancock County, Pearlington
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.250, -89.620

Thunderstorm Wind, Harrison

When
April 2, 1:19 PM CST
Where
Harrison County, Long Beach
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.350, -89.150

Hail, Harrison

When
April 2, 1:23 PM CST
Where
Harrison County, Gulfport
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.380, -89.080

Nickel size hail was observed at the Gulfport Courthouse.

Hail, Harrison

When
April 2, 1:23 PM CST
Where
Harrison County, Gulfport
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.380, -89.080

Penny size hail was observed at Edgewater Mall.

Hail, Jackson

When
April 2, 1:45 PM CST
Where
Jackson County, Vancleave
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.530, -88.680

Penny size hail was reported.

Tornado, Jackson

When
April 2, 1:45 PM CST to 1:48 PM CST
Where
Jackson County, Ocean Spgs
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.420, -88.820

Several homes received damage in the Pinehurst subdivision just outside of Ocean Springs. Fourteen homes received minor damage while two homes had their roofs partially lifted off. A National Weather Service storm survey determined that the damage was the result of a high end EF0 tornado with an estimated 3 second wind gust speed of 75 to 85 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyThe tornado archive for Mississippi, 2009Warnings in Mississippi, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166207, 166208, 166209, 166210, 166211, 166212, 166213, 166215, 166223, 166225, 166233, 166234, 166235, 166236, 166238, 166239, 166240, 166245.